Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 212, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 1, 2000, 2:27 PM CST for Mahaska County, Poweshiek County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 1, 2000, 2:27 PM CST (20:27 UTC)
- Expired
- Nov 1, 2000, 3:05 PM CST
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Mahaska County, IA, Poweshiek County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 2:55 PM CST | Thunderstorm Wind 52 E | Montezuma, IA | |
| Nov 1, 3:10 PM CST | Thunderstorm Wind 52 E | Brooklyn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 012028 SVRDSM IAC123-157-012105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 227 PM CST WED NOV 1 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA NORTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 305 PM * AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LEIGHTON...OR ABOUT 27 MILES NORTHWEST OF OTTUMWA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEW SHARON AROUND 240 PM NEAR MONTEZUMA AROUND 250 PM NEAR MALCOM AROUND 300 PM NEAR BROOKLYN AROUND 310 PM WESTERN POWESHIEK COUNTY NOW HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4130 9286 4124 9245 4184 9232 4186 9265 KULA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 11:35 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Nov 1, 11:35 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CST WED NOV 1 2000 CONVECTION OVER NRN HALF OF STATE PULLING OUT WITH S/W. NEXT ROUND OF CONVECTION OVER ERN KS/NW MO TO MOVE BACK INTO SRN HALF OF STATE THIS AFTERNOON. WILL FRESHEN WORDING IN ZFP FOR THAT. OTHERWISE IN NORTH TEMPS MAY BE A TAD WARM. IN SE CWA...EXPECT TO SEE PRECIP LATER SO WILL GO CATAGORICAL WITH TIMING. .DSM...NONE SS
In the hours before
Special weather statement, Nov 1, 12:15 PM CST, 2 hours 12 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021200- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1215 PM CST WED NOV 1 2000 HAZARD--FAST MOVING SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS. AN ISOLATED BRIEF TORNADO IS POSSIBLE...BUT IS NOT THE GREATEST THREAT. THIS THREAT WOULD INCREASE HOWEVER IF MORE SUNSHINE AND HEATING CAN TAKE PLACE. AREA OF CONCERN--ALL OF CENTRAL IOWA. TIMING DETAILS--ALL AFTERNOON THROUGH EARLY EVENING. METEOROLOGICAL COMMENTS--A STRONG PUSH OF DRY AIR OVER NEBRASKA AND KANSAS WILL PUNCH INTO IOWA AND KANSAS THIS AFTERNOON. THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS DRY PUNCH IN A MOIST AXIS OVER EASTERN KANSAS INTO NORTH CENTRAL IOWA. THE STRONGEST STORMS ARE OCCURRING OVER NORTHEAST KANSAS...AND WILL RACE NORTHEAST AT 50 TO 60 MPH INTO IOWA BY 2 TO 4 PM. OTHER NEWER STORM DEVELOPMENT WILL OCCUR IN PARTLY SUNNY AREAS EAST OF INTERSTATE 35. ANOTHER LINE OF THUNDERSTORMS IS ALSO EXPECTED TO DEVELOP ALONG THE WIND SHIFT LINE AT THE EDGE OF THE DRIER AIR IN NEBRASKA AND EASTERN KANSAS. STRONG WIND FIELDS AND SHEAR IN THE ATMOSPHERE FAVOR DAMAGING WIND GUSTS. HAIL WILL LIKELY NOT EXCEED ONE INCH IN DIAMETER...BUT AN ISOLATED TORNADO COULD SPIN UP WITH ANY MINI SUPERCELL STORMS THAT CAN DEVELOP. THIS IS MORE LIKELY IF SUNSHINE CAN HEAT THE ATMOSPHERE THIS AFTERNOON.e PRECAUTIONS--SPOTTER ACTIVATION MAY BE REQUIRED. A SEVERE THUNDERSTORM WATCH IS BEING CONSIDERED FOR A PART OF IOWA. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 1:39 PM CST | Severe Thunderstorm Warning | DMX | Tama | 31 min |
| Nov 1, 3:03 PM CST | Tornado Warning | DMX | Poweshiek | 32 min |
| Nov 1, 3:08 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 37 min |
| Nov 1, 3:19 PM CST | Tornado Warning | DMX | Tama | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.